Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS Tulsa, OK

March 17, 2004Muskogee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Mar 17, 2004, 7:02 PM CST for Muskogee County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2004, 7:02 PM CST (01:02 UTC)
Expired
Mar 17, 2004, 7:45 PM CST
In force
43 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Muskogee County, OK

The radar

The Tulsa radar (KINX), 52 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 17, 5:10 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1939 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

843 
WUUS54 KTSA 180102
SVRTUL
OKC101-180145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
701 PM CST WED MAR 17 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MUSKOGEE COUNTY IN EAST CENTRAL OKLAHOMA

* UNTIL 745 PM CST

* AT 701 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5
  MILES NORTHWEST OF FORT GIBSON...MOVING EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PUMPKIN CENTER
  AND FORT GIBSON.

HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 60 MPH CAN BE 
EXPECTED IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS 
UNTIL THE STORM HAS PASSED.

LAT...LON 3584 9527 3580 9538 3574 9527 3571 9512
          3581 9511

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:12 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 17, 3:12 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
312 PM CST WED MAR 17 2004

SUNNY AND VERY WARM OVER THE AREA AT THE MOMENT WITH TEMPS SOARING
INTO 70S AND LOWER 80S. ALL THAT ABOUT TO CHANGE AS LOW LEVEL
MOISTURE SURGING NORTH AND SFC BOUNDARY PUSHING THROUGH NW OKLAHOMA.
AXIS OF BEST SFC BASED INSTABILITY LOCATED JUST WEST OF I-35 PER
MSAS DATA. FOR THE MOMENT ENOUGH MID LEVEL CAPPING HAS KEPT ANY
CONVECTION AT BAY AND THIS SHOULD HOLD...AT LEAST A WHILE LONGER.
ANY SFC BASED STORMS THAT COULD DEVELOP STAND A GOOD CHANCE OF BEING
SEVERE AS WIND PROFILES FAVORABLE.

IT APPEARS AT THIS TIME THAT BETTER CHANCES OF STORMS WILL BE AFTER
SUNSET AS NEAR 40KT LOW LEVEL JET DEVELOPS ACROSS SE OKLAHOMA.
PROGGED ELEVATED LI/S ALSO VERY IMPRESSIVE IN THE 03Z-09Z TIMEFRAME.
EXPECT STORMS TO INCREASE IN COVERAGE AROUND THIS TIME...AND WILL
CARRY LIKELY POPS ACROSS MUCH OF SOUTH AND EAST CWA FOR TONIGHT.
WITH THE STORMS BEING ELEVATED IN NATURE THE MAIN THREAT APPEARS TO
BE LARGE HAIL.

FOR THE MOST PART THE EVENT SHOULD END BY 12Z...BUT THE 18Z ETA
KEEPS RATHER HEALTHY ELEVATED INSTABILITY ACROSS NW ARKANSAS THROUGH
EARLY THURSDAY. BEHIND SFC BOUNDARY THAT PUSHES THROUGH TONIGHT WILL
SEE AIRMASS DRYING OUT AND STABILIZING. LOOKS TO BE A NICE DAY
THURSDAY FOR THE MOST PART WITH LIGHT EAST WINDS AND WARM TEMPS
AGAIN...THOUGH MAYBE A FEW DEGREES COOLER THAN TODAY. EARLIER RUNS
OF THE ETA KEPT INSTABILITY SOUTH OF THE RED RIVER THU AFTERNOON
AND EVENING...BUT THE 18Z RUN A LITTLE FARTHER NORTH AGAIN. WILL
KEEP SLIGHT CHANCE GOING OVER SE OKLAHOMA.

SOUTH WINDS INCREASE AGAIN ON FRIDAY WITH LOW LEVEL MOISTURE AGAIN
SURGING TO THE NORTH. WITH ENOUGH SUNSHINE COULD SEE TEMPS AS WARM
AS TODAY (OR MORE?). SFC BASED INSTABILITY IMPRESSIVE BY FRI
AFTERNOON BUT THINGS REMAIN CAPPED...SO WILL LIKELY JUST SEE A WARM
AND BREEZY SPRING AFTERNOON.

EAST-WEST ORIENTED SFC FRONT PUSHES THROUGH SOMETIME SAT AFTERNOON
AND WILL TAP INTO JUICY AIR IN PLACE FOR NEXT CHANCE OF STORMS.
INSTABILITY LOOKS VERY IMPRESSIVE BUT WIND PROFILES NOT AS
FAVORABLE. COOLER AIR PLUNGING SOUTH BEHIND THE FRONT HAS SOURCE
REGION IN NORTHERN CANADA AND ALTHOUGH WE WILL NOT BEAR THE BRUNT OF
IT THIS FAR SOUTH...COOLER NONETHELESS SUNDAY. MON MORNING TEMPS
COULD BE VERY CHILLY IN FACT IF SKIES REMAIN CLEAR.

PRELIM NUMBERS:

TUL    49   75   48   79 /  20   10   10    5
FSM    52   73   47   76 /  70   20   20    5
MLC    54   76   51   81 /  60   20   20   10
BVO    44   73   45   77 /  10   10   10    5
FYV    45   71   43   74 /  70   10   10    5
BYV    44   70   42   73 /  70   10   10    5
MKO    47   75   48   78 /  60   10   10    5
MIO    45   71   44   74 /  40   10   10    5
F10    48   76   48   79 /  40   10   10    5
HHW    58   77   54   81 /  70   20   20   10

FORECAST ID= 14

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.

SULLIVAN
Hazardous weather outlook, Mar 17, 2:50 PM CST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TULSA OK
250 PM CST WED MAR 17 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-181200-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...CHANCE OF SEVERE THUNDERSTORMS TONIGHT...

A MOSTLY SUNNY MILD AFTERNOON IS IN PROGRESS ACROSS EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS. HOWEVER CONDITIONS WILL CHANGE RAPIDLY THIS
EVENING. SOUTHERLY WINDS 2-3 THOUSAND FEET ABOVE THE GROUND WILL
INCREASE TO OVER 40 MILES AN HOUR ACROSS NORTHEAST TEXAS AND
SOUTHEAST OKLAHOMA THIS EVENING. SCATTERED THUNDERSTORMS WILL
DEVELOP ON THE NOSE OF THESE STRONGER WINDS IN SOUTH CENTRAL AND
SOUTHEAST OKLAHOMA AFTER 8 PM AND WILL INCREASE IN COVERAGE AND
INTENSITY AS THEY MOVE NORTHEAST OVERNIGHT.

ELEVATED INSTABILITY WILL BE STRONG WITH ELEVATED LIFTED INDICES OF
AROUND -6 ACROSS MOST OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
OVERNIGHT. THUS LARGE HAIL UP TO GOLFBALL SIZE APPEARS LIKELY WITH
THE STORMS.

THE GREATEST THREAT OF SEVERE WEATHER TONIGHT WILL BE IN SOUTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS. MOISTURE WILL BE MORE LIMITED IN
NORTHEAST OKLAHOMA SO STORM DEVELOPMENT IS MORE IN QUESTION IN THIS
AREA. HOWEVER...IF A STORM CAN DEVELOP IN NORTHEAST OKLAHOMA...IT
WILL ALSO LIKELY PRODUCE LARGE HAIL.

THE THUNDERSTORM THREAT SHOULD END BY AROUND SUNRISE THURSDAY
MORNING.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED AFTER 8 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE INTO THE REGION ON SATURDAY WITH ANOTHER
CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS ALL OF EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS. SOME OF THESE STORMS COULD ALSO BE STRONG TO
SEVERE.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Mar 17, 5:06 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
506 PM CST WED MAR 17 2004

ARZ001>002-010>011-019>020-029-OKZ054>057-059>076-180500-
BENTON AR-CARROLL AR-CRAWFORD AR-FRANKLIN AR-MADISON AR-SEBASTIAN AR-
WASHINGTON AR-ADAIR OK-CHEROKEE OK-CRAIG OK-CREEK OK-DELAWARE
OK-HASKELL OK-LATIMER OK-LE FLORE OK-MCINTOSH OK-MAYES OK-MUSKOGEE
OK-NOWATA OK-OKFUSKEE OK-OKMULGEE OK-OSAGE OK-PAWNEE OK-PITTSBURG
OK-ROGERS OK-SEQUOYAH OK-TULSA OK-WAGONER OK-WASHINGTON OK-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 28
UNTIL 1100 PM CST WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES:

IN NORTHWEST ARKANSAS...
BENTON              CARROLL            CRAWFORD
FRANKLIN            MADISON            SEBASTIAN
WASHINGTON

IN EASTERN OKLAHOMA...
ADAIR               CHEROKEE           CRAIG
CREEK               DELAWARE           HASKELL
LATIMER             LE FLORE           MCINTOSH
MAYES               MUSKOGEE           NOWATA
OKFUSKEE            OKMULGEE           OSAGE
PAWNEE              PITTSBURG          ROGERS
SEQUOYAH            TULSA              WAGONER
WASHINGTON
Local storm report, Mar 17, 6:05 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
605 PM CST WED MAR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             5 S TULSA               36.06N 95.92W
03/17/2004  0.88 INCH        TULSA              OK   TRAINED SPOTTER

0520 PM     HAIL             JENKS                   36.00N 95.97W
03/17/2004  0.88 INCH        TULSA              OK   AMATEUR RADIO

&&

GM
Local storm report, Mar 17, 6:13 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
613 PM CST WED MAR 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             1 NW ONETA              36.03N 95.73W
03/17/2004  2.00 INCH        WAGONER            OK   AMATEUR RADIO

            AT HIGHWAY 51 AND THE CREEK TURNPIKE

&&

GM

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 6:00 PM CSTSevere Thunderstorm WarningTSAWagoner45 min
Mar 17, 6:13 PM CSTSevere Thunderstorm WarningTSAMuskogee47 min
Mar 17, 6:20 PM CSTSevere Thunderstorm WarningTSADelaware40 min
Mar 17, 6:31 PM CSTSevere Thunderstorm WarningTSAAdair44 min
Mar 17, 6:41 PM CSTSevere Thunderstorm WarningTSAMayes34 min
Mar 17, 6:49 PM CSTSevere Thunderstorm WarningTSACherokee, Wagoner41 min
Mar 17, 6:53 PM CSTSevere Thunderstorm WarningTSADelaware52 min
Mar 17, 7:15 PM CSTSevere Thunderstorm WarningTSAAdair, Sequoyah45 min
Mar 17, 7:32 PM CSTSevere Thunderstorm WarningTSAOkmulgee43 min
Mar 17, 7:36 PM CSTSevere Thunderstorm WarningTSACherokee24 min
Mar 17, 7:53 PM CSTSevere Thunderstorm WarningTSASequoyah37 min
Mar 17, 8:01 PM CSTSevere Thunderstorm WarningTSALeFlore44 min
Mar 17, 8:09 PM CSTSevere Thunderstorm WarningTSACherokee51 min
Mar 17, 8:14 PM CSTSevere Thunderstorm WarningTSACherokee, Wagoner46 min
Mar 17, 8:24 PM CSTSevere Thunderstorm WarningTSASequoyah36 min
Mar 17, 8:45 PM CSTSevere Thunderstorm WarningTSALeFlore60 min
Mar 17, 8:52 PM CSTSevere Thunderstorm WarningTSAAdair53 min
Mar 17, 8:57 PM CSTSevere Thunderstorm WarningTSACherokee48 min
Mar 17, 9:17 PM CSTSevere Thunderstorm WarningTSAMuskogee28 min
Mar 17, 9:33 PM CSTSevere Thunderstorm WarningTSASequoyah42 min
Mar 17, 9:38 PM CSTSevere Thunderstorm WarningTSAMcIntosh, Okmulgee52 min
Mar 17, 9:47 PM CSTSevere Thunderstorm WarningTSAAdair, Cherokee, Sequoyah58 min
Mar 17, 9:55 PM CSTSevere Thunderstorm WarningTSAMuskogee65 min
Mar 17, 10:36 PM CSTSevere Thunderstorm WarningTSAHaskell39 min
Mar 17, 10:51 PM CSTSevere Thunderstorm WarningTSAAdair39 min
Mar 17, 11:13 PM CSTSevere Thunderstorm WarningTSACherokee47 min
Mar 17, 11:28 PM CSTSevere Thunderstorm WarningTSALeFlore47 min
Mar 17, 11:54 PM CSTSevere Thunderstorm WarningTSASequoyah51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.